Oregon, 2012

High Wind in Oregon, March 29 to 31, 2012

March 29 to 31, 2012 · NWS MFR · 2 events in 2 counties and zones

Several incoming fronts induced a nearly continuous high wind event over south central Oregon east of the Cascades.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Several incoming fronts induced a nearly continuous high wind event over south central Oregon east of the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 29, 2:54 AM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 29, 2:54 AM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
354 AM PDT THU MAR 29 2012

.DISCUSSION...CURRENT SATELLITE IMAGE SHOWS THE NEXT STORM MOVING
INTO THE AREA WITH A GOOD MOISTURE FETCH OUT TOWARDS 150W AND
MAKING A BEE LINE TOWARDS SOUTHWEST OREGON. THE MAIN IMPACTS TODAY
THROUGH TONIGHT ARE THE FOLLOWING. MODERATE TO STRONG WINDS AT THE
COAST...EAST SIDE AND SHASTA VALLEY. MODERATE TO HEAVY
PRECIPITATION AT THE COAST...ESPECIALLY THE SOUTH OREGON COAST AND
RISING SNOW LEVELS. THE RISING SNOW LEVELS WILL RESULT IN THE
SNOWPACK MELTING...WHICH WILL EXASPERATE THE FLOODING. MODERATE TO
HEAVY PRECIPITATION IS EXPECTED LATE THIS MORNING AND IS LIKELY TO
CONTINUE THROUGH FRIDAY NIGHT ALONG THE SOUTH COAST INTO WESTERN
JOSEPHINE AND WESTERN SISKIYOU COUNTIES WITH MUDSLIDES POSSIBLE
AND A VERY HIGH PROBABILITY OF FLOODING IN AT LEAST COOS AND CURRY
COUNTIES. PLEASE SEE THE HYDROLOGY SECTION BELOW AND THE LATEST
ISSUANCES OF THE FLOOD WATCH AND WARNING PRODUCTS.

STRONG WINDS AT THE COAST THIS MORNING ARE LIKELY TO RESULT IN DOWN
TREES AND POWER OUTAGES. GIVEN THE GROUND IS SATURATED AND UNSTABLE
IT WILL NOT TAKE AS MUCH WIND TO CAUSE TREES TO TOPPLE. WINDS ARE
ALREADY CRANKING UP IN THE SHASTA VALLEY AND EASTSIDE AND WILL
CONTINUE INTO TONIGHT. WINDS WILL ALSO INCREASE IN THE SOUTH END
OF THE ROGUE VALLEY NEAR ASHLAND THIS MORNING...BUT DO NOT THINK THEY
WILL REACH ADVISORY CRITERIA BECAUSE THEY ARE EXPECTED TO DECREASE
AS THE RAIN MOVES IN LATE THIS AFTERNOON. THERE WILL BE A TEMPORARY
DECREASE IN WINDS FRIDAY THEN THEY WILL CRANK UP AGAIN AS SURFACE
LOW PRESSURE IS EXPECTED TO DEVELOP RAPIDLY OFF THE OREGON COAST
AND MOVE NORTHEAST. THE MODELS SUGGEST THE POTENTIAL FOR HIGH
WINDS AT THE COAST...SHASTA VALLEY AND EAST OF THE CASCADES
OVERNIGHT FRIDAY INTO SATURDAY. DETAILS ON ALL THE WIND HEADLINES
CAN BE FOUND AT PDXNPWMFR.

THE MODELS SHOW THE FRONTAL BOUNDARY REMAINING NEARLY STATIONARY
TONIGHT THROUGH FRIDAY. THIS ALONG WITH AMPLE WATER VAPOR TRANSPORT
OUT NEAR 150W WILL BE RESPONSIBLE FOR A CONTINUED MODERATE TO HEAVY
PRECIPITATION OVER SOUTHWEST OREGON. WE COULD SEE RAIN TOTAL BETWEEN
10 AND 15 INCHES BY SATURDAY MORNING AND 5 TO 8 INCHES IN WESTERN
SISKIYOU AND COOS COUNTIES.

WEST SIDE VALLEY LOCATIONS SHOULD ALSO SEE SIGNIFICANT
RAINFALL...RANGING FROM AN INCH TO 2 INCHES WITH THE
HIGHEST AMOUNTS TOWARD ROSEBURG AND LOWER AMOUNTS IN MEDFORD TODAY
THROUGH SATURDAY...THE ROGUE VALLEY WILL START OUT DRY DUE TO SOME
DOWNSLOPING AND DRYING FLOW OFF THE SISKIYOUS...BUT WILL BECOME
PROGRESSIVELY WETTER LATE THIS AFTERNOON INTO SATURDAY AS THE
FRONT SAGS SOUTH.

MOST OF THE MODELS ARE IN GOOD AGREEMENT SHOWING A LOW RAPIDLY
DEEPENING OFF THE OREGON COAST AND MOVE NORTHEAST AND WE'LL
TRANSITION TO COLDER CONDITIONS. SNOW LEVELS WILL LOWER FROM
AROUND 7500 FEET DOWN TO 4000 FEET OR LOWER SATURDAY. THIS MEANS
I-5 NEAR SISKIYOU SUMMIT AND HIGHWAY 140 NEAR LAKE OF THE WOODS
ARE LIKELY TO SEE A CHANGEOVER FROM RAIN TO WET SNOW WITH SEVERAL
INCHES OF ACCUMULATION POSSIBLE BY SATURDAY EVENING. THE DETAILS
ON THIS ARE STILL SKETCHY AND THIS WILL BE LOOKED AT AGAIN TO
DETERMINE WHEN OR IF ANY WINTER HEADLINES WILL BE NEEDED.

THE ACTIVE PATTERN IS STILL IN THE WORKS SUNDAY THROUGH MOST OF
NEXT WEEK. WE COULD CATCH A BREAK SUNDAY AS A WEAK SHORTWAVE MOVES
OVER THE AREA RESULTING IN DECREASING POPS EAST OF THE
CASCADES...BUT ONSHORE FLOW WILL PERSIST KEEPING THE THREAT OF
SHOWERS ALONG THE COAST AND CASCADES. ANOTHER FRONT WILL MOVE
TOWARDS OUR FORECAST AREA MONDAY AND COULD BRING YET ANOTHER ROUND
MODERATE TO HEAVY PRECIPITATION TO THE COAST. -PETRUCELLI

&&

.HYDROLOGY...AN ATMOSPHERIC RIVER EVENT IS LIKELY TO OCCUR INTO
SATURDAY WITH GOOD MODEL CONSENSUS AND CONSISTENCY...AND A TRAIN OF
UPSTREAM DEEP MOISTURE OVER THE PACIFIC PORTRAYED BY CIRA MOISTURE
IMAGERY. THIS EVENT WILL IMPACT CURRY...COOS...AND WESTERN SISKIYOU
COUNTY THE MOST AND SOME MAJOR FLOODING IS POSSIBLE...BUT EFFECTS
COULD BE FELT ANYWHERE ALONG AND WEST OF THE CASCADES THROUGH
SATURDAY. A HOST OF PRODUCTS HAVE BEEN ISSUED FOR THIS...AND THEY
INCLUDE FLOOD WARNINGS FOR THE COQUILLE RIVER AT COQUILLE...AS WELL
AS NORTH AND SOUTH FORKS OF THE COQUILLE AT MYRTLE POINT. THE
PRODUCT IS AVAILABLE AT PDXFLWMFR. ALSO...AN AREAL FLOOD WATCH AT
PDXFFAMFR FOR RISING CREEKS...RIVERS...AND STREAMS IS IN EFFECT FOR
CURRY...COOS...JOSEPHINE...AND WESTERN SISKIYOU COUNTIES.
RIVERS...CREEKS...AND STREAMS WILL START TO RISE THIS MORNING AND
LIKELY CONTINUE RISING THROUGH SATURDAY AT LEAST.

&&

.AVIATION...THE MAIN IMPACT TODAY WILL BE WINDS. SOUTH TO SOUTHWEST
WINDS WILL INCREASE...IMPACTING PRIMARILY THE COAST AND SHASTA VALLEY
AND AREAS EAST OF THE CASCADES TODAY. TURBULENCE WILL INCREASE
ACROSS THESE AREAS. WIND SPEED SHEAR IS POSSIBLE AT THE COAST AS A
50KT SOUTH FLOW AT 2000 FEET AFFECTS THE AREA. WIND SPEED SHEAR IS
ALSO POSSIBLE IN THE UMPQUA BASIN. MOUNTAIN OBSCURATION WILL IMPACT
MOST OF THE FORECAST AREA...FOCUSED ALONG AND WEST OF THE CASCADES.
A MAJOR STORM WILL DUMP HEAVY PRECIPITATION MAINLY FROM THE COAST
RANGE WESTWARD AND WILL LEAD TO MVFR AND ISOLATED IFR CONDITIONS IN
HEAVY RAIN AND LOW CEILINGS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 AM PDT FRIDAY FOR ORZ030-031.
     HIGH SURF WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR ORZ021-022.
     HIGH WIND WARNING UNTIL 1 PM PDT THIS AFTERNOON FOR ORZ021-022.
     FLOOD WATCH THROUGH SATURDAY MORNING FOR ORZ021-022-024.
     WIND ADVISORY UNTIL 5 AM PDT FRIDAY FOR ORZ029.

CA...FLOOD WATCH THROUGH SATURDAY MORNING FOR CAZ080.
     WIND ADVISORY UNTIL 5 AM PDT FRIDAY FOR CAZ085.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ081.

PZ...HIGH SURF WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ356.
     STORM WARNING UNTIL 11 AM PDT THIS MORNING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT FRIDAY FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ370-376.
Hazardous weather outlook, Mar 28, 5:02 PM PST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
602 PM PDT WED MAR 28 2012

ORZ030-031-291300-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
602 PM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING IS IN EFFECT FROM 5 AM THURSDAY THROUGH 11 AM
FRIDAY...SEE THE LATEST WIND PRODUCT FOR THE SPECIFIC DETAILS.

A WIND ADVISORY IS IN EFFECT FROM 5 AM THURSDAY TO 5AM
FRIDAY...SEE THE LATEST WIND ADVISORY FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-291300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
602 PM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 11 PM THIS EVENING...SEE THE
LATEST WIND WARNING FOR THE SPECIFIC DETAILS.

A FLOOD WATCH IS IN EFFECT...SEE THE LATEST FLOOD WATCH PRODUCT
FOR THE SPECIFIC DETAILS.

A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE AND THE
COQUILLE RIVER AT MYRTLE POINT IS IN EFFECT...SEE THE LATEST FLOOD
WARNING PRODUCT FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING IS IN EFFECT THROUGH 1 PM THURSDAY...SEE THE
LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS.

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING...SEE THE
LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC DETAILS.

A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE AND THE
COQUILLE RIVER AT MYRTLE POINT IS IN EFFECT...SEE THE LATEST FLOOD
WARNING PRODUCT FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-291300-
CENTRAL SISKIYOU COUNTY-
602 PM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FROM 2 AM THROUGH 11 PM
THURSDAY...SEE THE LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ029-291300-
MODOC COUNTY-KLAMATH BASIN-
602 PM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FROM 5 AM THURSDAY THROUGH 5 AM
FRIDAY...SEE THE LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-291300-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
602 PM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT...SEE THE LATEST FLOOD WATCH PRODUCT
FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING...SEE THE
LATEST FLOOD WATCH PRODUCT FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-291300-
WESTERN SISKIYOU COUNTY-
602 PM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 29, 4:08 AM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
508 AM PDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     HEAVY RAIN       SSW GOLD BEACH          42.41N 124.42W
03/29/2012  M1.23 INCH       CURRY              OR   TRAINED SPOTTER

            24 HR RAINFALL ENDING AT 5 AM PDT.

&&

BUNNAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
March 29, 4:38 AM PST to March 31, 9:38 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded gusts exceeding 57 mph frequently from 29/0438 until 30/0438 PST, then occasionally during the rest of the warning period. The peak gust of 66 mph occurred at 31/2138 PST. The Summit RAWS recorded gusts to 58 mph at 29/0403 PST and 31/0903 PST and a gust to 61 mph at 31/2203 PST. A spotter 9SSE Summer Lake recorded a gust to 65 mph at 29/1653 PST. He also reported a gust to 72 mph at 29/1530 PST. The Lakeview Interagency Fire Center reported wind gusts exceeding 50 mph and the winds took down a power pole, causing a 20 acre wildfire along Highway 140 near Adel on the morning of the 31st.

High Wind, Northern & Eastern Klamath County & Western Lake County

When
March 31, 3:00 AM PST to 8:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The Calimus RAWS recorded gusts exceeding 57 mph continuously during this interval. The peak gust was 68 mph, recorded at 31/0700 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369172, 369170.